Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 32, NWS Las Vegas, NV

July 24, 2024San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2024, 2:55 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2024, 2:55 PM PDT (21:55 UTC)
Expired
Jul 24, 2024, 6:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 167 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 4:07 PM PDTFLASH FLOOD3 Wsw Wonder Valley, CACalifornia Highway Patrol reports flooding across roadways at SR 62 and Godwin Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 72 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2024-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2024-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WGUS55 KVEF 242155
FFWVEF
CAC071-250100-
/O.NEW.KVEF.FF.W.0032.240724T2155Z-240725T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
255 PM PDT Wed Jul 24 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 600 PM PDT.

* At 255 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain near Twentynine Palms. Between 0.5 and 0.75 inches of 
  rain have fallen along Utah Trail Road. Flash flooding is ongoing 
  or expected to begin shortly and may develop eastward along 
  Highway 62.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Twentynine Palms, Twentynine Palms Base and Twentynine Palms 
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3420 11608 3426 11601 3429 11594 3429 11586
      3425 11567 3416 11555 3411 11553 3407 11555
      3409 11560 3407 11561 3404 11560 3403 11600
      3408 11600 3408 11604 3411 11604 3411 11605
      3412 11605 3412 11612

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
3 follow-up statements
802 
WGUS75 KVEF 242253
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
353 PM PDT Wed Jul 24 2024

CAC071-250100-
/O.CON.KVEF.FF.W.0032.000000T0000Z-240725T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
353 PM PDT Wed Jul 24 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING 
FOR SAN BERNARDINO COUNTY...

At 353 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain near Twentynine Palms and Wonder Valley. Between 0.5 and 0.75 
inches of rain have fallen. Flash flooding is ongoing or expected to 
begin shortly along low water crossings of Highway 62.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Twentynine Palms, Twentynine Palms Base and Twentynine Palms 
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3420 11608 3426 11601 3429 11594 3429 11586
      3425 11567 3416 11555 3411 11553 3407 11555
      3409 11560 3407 11561 3404 11560 3403 11600
      3408 11600 3408 11604 3411 11604 3411 11605
      3412 11605 3412 11612

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
178 
WGUS75 KVEF 250008
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
508 PM PDT Wed Jul 24 2024

CAC071-250100-
/O.CON.KVEF.FF.W.0032.000000T0000Z-240725T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
508 PM PDT Wed Jul 24 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING 
FOR SAN BERNARDINO COUNTY...

At 508 PM PDT, While thunderstorms have exited the area...California 
Highway Patrol reports ongoing closures of 29 Palms Highway due to 
water flowing over the roadway. Continue to heed ongoing road 
closures until the water recedes later this evening.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Twentynine Palms, Twentynine Palms Base and Twentynine Palms 
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3420 11608 3426 11601 3429 11594 3429 11586
      3425 11567 3416 11555 3411 11553 3407 11555
      3409 11560 3407 11561 3404 11560 3403 11600
      3408 11600 3408 11604 3411 11604 3411 11605
      3412 11605 3412 11612

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
537 
WGUS75 KVEF 250050
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
550 PM PDT Wed Jul 24 2024

CAC071-250100-
/O.EXP.KVEF.FF.W.0032.000000T0000Z-240725T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
550 PM PDT Wed Jul 24 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING FOR SAN 
BERNARDINO COUNTY...

The heavy rain has ended near Twentynine Palms. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3420 11608 3426 11601 3429 11594 3429 11586
      3425 11567 3416 11555 3411 11553 3407 11555
      3409 11560 3407 11561 3404 11560 3403 11600
      3408 11600 3408 11604 3411 11604 3411 11605
      3412 11605 3412 11612

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:10 AM PDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 24, 10:10 AM PDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1010 AM PDT Wed Jul 24 2024

.SYNOPSIS...Monsoonal moisture will result in the return of
afternoon showers and thunderstorms today and Thursday before
conditions dry out over the weekend. As conditions dry, temperatures
will cool back toward seasonal averages over the weekend. A ridge of
high pressure returns to the region next week, which will allow
temperatures to increase once again.
&&

.UPDATE...This morning's sounding boasts an impressive 1.52 inches
of precipitable water, which up 0.34 inches from yesterday morning.
As has been the case for the past week or so, this anomalous
moisture will help to fuel afternoon showers and thunderstorms
capable of producing heavy rain with the potential to result in
flash flooding. Even with this anomalous moisture aloft, the lower
levels of the atmosphere remain relatively dry, with an inverted V-
shape present on the sounding. This combined with the near 1,200
J/kg of DCAPE indicate that gusty outflow winds will also be a
threat with any storms that develop today. Today is expected to play
out similar to the past two days, with convection popping up in
areas of higher terrain later this morning/early this afternoon.
These storms will then move off the higher terrain, sending out
outflow boundaries as they collapse. These outflows will aid in the
development of additional convection downstream. Chances for
afternoon and early evening showers and thunderstorms will become
more limited on Thursday and Friday as we begin to dry out. An
incoming trough will bring breezy winds, more seasonal temperatures,
and dry conditions to the region over the weekend.

&&

.DISCUSSION...Today through Tuesday.

Monsoonal moisture trapped beneath a 500 mb center of high pressure
overhead will continue to return showers and thunderstorms to the
forecast area today and Thursday. Convection will begin over the
higher terrain in the late-morning before moving into valley
locations through the afternoon and evening. PWATs across the Mojave
Desert range from 1.25" to 1.75", meaning the risk of flash flooding
underneath strong or training storms persists across our southern
zones. In our northern zones across the southern Great Basin,
forecast HRRR soundings indicate around 1000 J/kg of CAPE, 1500-2000
J/kg of DCAPE, and 1.00-1.50" of PWAT. Though there is moisture
present, the low levels remain dry, which could result in damaging
winds near or beneath stronger cells. Convection Allowing Models
(CAMs) show similar timing today as the last few days, with
thunderstorms beginning late-morning and persisting into the
overnight hours as storm formation propagates on outflow
boundaries from prior storms.

Temperatures will continue to range 5 to 8 degrees above seasonal
averages. This, coupled with the humidity, makes the heat feel
oppressive. Despite failing to see widespread HeatRisk values of
Major-to-Extreme, the Excessive Heat Warning will continue through
11pm PDT tonight to account for the additional toll that this
increased humidity takes on people spending time outdoors.

Late-week into the weekend, a trough will push through the Pacific
Northwest, Intermountain West, and Great Basin enough to squash the
monsoonal high pressure. This trough will usher dry air into the
region while increasing gusty southwest winds and dropping
temperatures back down toward normal values for this time of year.

Heading into next week, the monsoonal ridge will return and center
itself over the Four Corners. Moisture advection will return PoPs to
northwestern Arizona each afternoon and rising heights will
increase temperatures back to above-average readings.
&&

.AVIATION...For Harry Reid...Once again, showers and thunderstorms
will initially form on the western and southern mountains
surrounding the Las Vegas Valley around 18Z. As the afternoon
progresses, chances of thunderstorms moving directly over the
terminal increase to 40 percent with chances tapering off through
07Z. Expect erratic, gusty winds from the direction of nearby
thunderstorms. Otherwise, winds will take on standard diurnal trends
involving east afternoon winds and southwest evening and overnight
winds between 8 and 10 kts. CIGs will be aoa 15 kft with the
exception of nearby thunderstorm activity dropping to aoa 10 kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...Showers and thunderstorms will initially form
on higher terrain across the forecast area around 18Z before moving
into valley locations through the afternoon and evening. All TAF
sites have the potential for impacts from surrounding thunderstorms,
though KDAG will have the lowest chance with 20 percent. Otherwise,
winds will take on standard diurnal trends with wind speeds between
8 and 10 kts. CIGs will be aoa 15 kft with the exception of nearby
thunderstorm activity dropping to aoa 10 kft.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

UPDATE...Stessman
DISCUSSION/AVIATION...Soulat

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 24, 2:49 PM PDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
249 PM PDT Wed Jul 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Flash Flood      5 S Kelso               34.94N 115.65W
07/23/2024                   San Bernardino     CA   Park/Forest Srvc

            Kelbaker Road was closed from Interstate 40
            to Kelso Depot due to flash flooding and
            debris flow. The road remained closed on
            July 24th for debris removal and should be
            open on July 25th.

&&

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:22 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Jul 24, 3:28 PM PDTSevere Thunderstorm WarningVEFSan Bernardino47 min
Jul 24, 4:05 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Jul 24, 4:51 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.